Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 191, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 13, 2009, 12:45 PM CDT for Hancock County, Kossuth County, Winnebago County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2009, 12:45 PM CDT (17:45 UTC)
- Expired
- Aug 13, 2009, 1:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Hancock County, IA, Kossuth County, IA, Winnebago County, IA
The radar
The Des Moines radar (KDMX), 169 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1822 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 131745 SVRDMX IAC081-109-189-131815- /O.NEW.KDMX.SV.W.0191.090813T1745Z-090813T1815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1245 PM CDT THU AUG 13 2009 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN HANCOCK COUNTY IN NORTH CENTRAL IOWA... CENTRAL KOSSUTH COUNTY IN NORTH CENTRAL IOWA... SOUTHWESTERN WINNEBAGO COUNTY IN NORTH CENTRAL IOWA... * UNTIL 115 PM CDT * AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BURT...OR 46 MILES NORTH OF FORT DODGE...AND WAS MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TITONKA BY 1255 PM CDT... WODEN BY 105 PM CDT... CRYSTAL LAKE BY 115 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. && LAT...LON 4337 9382 4317 9372 4307 9422 4324 9429 TIME...MOT...LOC 1745Z 252DEG 34KT 4317 9418 $$ ZOGG
3 follow-up statements
000 WWUS53 KDMX 131754 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1254 PM CDT THU AUG 13 2009 IAC081-109-189-131815- /O.CON.KDMX.SV.W.0191.000000T0000Z-090813T1815Z/ WINNEBAGO IA-KOSSUTH IA-HANCOCK IA- 1254 PM CDT THU AUG 13 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR NORTHWESTERN HANCOCK...EASTERN KOSSUTH AND SOUTHWESTERN WINNEBAGO COUNTIES... AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TITONKA...OR 44 MILES WEST OF MASON CITY...MOVING EAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... WODEN BY 105 PM CDT... CRYSTAL LAKE BY 115 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4310 9407 4328 9415 4337 9382 4317 9372 TIME...MOT...LOC 1754Z 252DEG 34KT 4320 9407 $$ ZOGG
000
WWUS53 KDMX 131806
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
106 PM CDT THU AUG 13 2009
IAC109-131816-
/O.CAN.KDMX.SV.W.0191.000000T0000Z-090813T1815Z/
KOSSUTH IA-
106 PM CDT THU AUG 13 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KOSSUTH COUNTY IS
CANCELLED...
LAT...LON 4317 9372 4312 9398 4325 9398 4333 9398
4337 9382
TIME...MOT...LOC 1806Z 256DEG 34KT 4322 9391
$$
IAC081-189-131815-
/O.CON.KDMX.SV.W.0191.000000T0000Z-090813T1815Z/
WINNEBAGO IA-HANCOCK IA-
106 PM CDT THU AUG 13 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR NORTHWESTERN HANCOCK AND SOUTHWESTERN WINNEBAGO COUNTIES...
AT 106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR WODEN...OR 36 MILES WEST OF MASON CITY...MOVING EAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CRYSTAL LAKE BY 115 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4317 9372 4312 9398 4325 9398 4333 9398
4337 9382
TIME...MOT...LOC 1806Z 256DEG 34KT 4322 9391
$$
ZOGG000
WWUS53 KDMX 131814
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
114 PM CDT THU AUG 13 2009
IAC081-189-131824-
/O.EXP.KDMX.SV.W.0191.000000T0000Z-090813T1815Z/
WINNEBAGO IA-HANCOCK IA-
114 PM CDT THU AUG 13 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HANCOCK AND
SOUTHWESTERN WINNEBAGO COUNTIES EXPIRES AT 115 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.
LAT...LON 4317 9372 4312 9398 4325 9398 4333 9398
4337 9382
TIME...MOT...LOC 1814Z 256DEG 34KT 4324 9381
$$
ZOGGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 12:12 PM CDT, 33 minutes earlier.
Area forecast discussion, Aug 13, 12:12 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1212 PM CDT THU AUG 13 2009 ...UPDATED FOR THE 18Z AVIATION DISCUSSION... .SHORT TERM.../TODAY/ LINE OF THUNDERSTORMS CURRENTLY ACROSS THE EXTREME NORTHEASTERN CWA SHOULD CONTINUE TO PROGRESS EASTWARD THROUGHOUT THE NEXT FEW HOURS...PUSHING OUT OF THE CWA BY SUNRISE. A FEW WEAK ECHOES SHOWING UP BEHIND THE MAIN LINE...BUT EXPECT THIS ACTIVITY TO DIMINISH THROUGH SUNRISE AS WELL. NEXT UPPER LEVEL WAVE RESPONSIBLE FOR ACTIVITY TO THE WEST ACROSS SOUTHEASTERN SOUTH DAKOTA. ASSOCIATED LIFT WITH THIS WAVE/WAA EXPECTED TO MOVE THROUGH THE NORTHERN CWA THIS MORNING SO HAVE SOME ISO/SCT MENTIONS ACROSS THE NORTH THIS MORNING. WAVE PUSHES EAST BY THIS AFTERNOON...SO HAVE THE AFTERNOON HOURS DRY WITH SUBSIDENCE EXPECTED BEHIND THE WAVE. H85 TEMPERATURES CLIMB TO THE UPPER TEENS TO AROUND 20C ACROSS THE AREA TODAY...WITH SOUTHWESTERLY FLOW EXPECTED TO PICK UP THROUGH THE DAY TOO WITH MIXING. THEREFORE HAVE INCREASED MAX TEMPS ANOTHER DEGREE OR TWO FROM YESTERDAYS READINGS ESPECIALLY ACROSS THE SOUTHWEST/CENTRAL CWA WHERE MORE SUN IS EXPECTED. STRONGEST WAA ACROSS THE NORTH...BUT THIS AREA WILL SEE SOME LIMITED SUN WITH PRECIP CHANCES...SO WENT NEAR PERSISTENCE TO SLIGHTLY WARMER. .LONG TERM.../TONIGHT THROUGH WEDNESDAY/ MOISTURE TRANSPORT WILL BE MAXIMIZED JUST TO THE NORTH AND EAST TONIGHT WHERE BEST THREAT OF THUNDERSTORMS WILL EXIST. HAVE LEFT SOME SLIGHTS IN THE FAR NORTHEAST...OTHERWISE HAVE GONE WITH A DRY FORECAST OVERNIGHT. SOME INDICATION THAT SLIGHTLY DRIER AIR WL WORK AROUND THE SFC RIDGING TO THE EAST AND MAY LOWER DEWPOINTS SOME OVERNIGHT INTO FRIDAY. THIS MAY LEAD TO SOME COOLER READINGS OVERNIGHT THAN CURRENT...BUT INCREASING GRADIENT MAY HELP WIND REMAIN HIGH ENOUGH TO NEGATE THE DRIER AIR. IN GENERAL...HAVE NOT CHANGED LOWS MUCH. FRIDAY INTO FRIDAY NIGHT APPEAR RELATIVELY QUIET ACRS IA AS MAIN FOCUS WL BE NORTH AND WEST OF THE STATE NEAR SFC BOUNDARIES. MODELS DO INDICATE A SHORTWAVE IN THE SOUTHWEST FLOW ARRIVES ON SATURDAY MORNING WITH FORCING SUFFICIENT FOR SOME SCATTERED CONVECTION. HAVE INCLUDED LOW POPS ACRS THE AREA ON SATURDAY AS THIS WAVE CROSSES THE CWA AND HAVE LOWERED TEMPS WITH INCREASED CLOUDINESS. FORECAST WILL THEN FOCUS ON FRONTAL BOUNDARY APPROACHING THE STATE AS WESTERN TROF BEGINS TO PULL SLOWLY EAST. CONVECTION ON SATURDAY NIGHT WL BE MOSTLY ACRS THE WESTERN CWA NEAREST THE BOUNDARY AND FORCING. AS THE BOUNDARY SAGS SOUTHEAST BY LATE IN THE WEEKEND...OUR AREA WL BECOME THE PRIMARY LOCATION FOR CONVECTION FROM SUNDAY INTO MONDAY AND THE HIGHER POPS REFLECT THIS THINKING. NEW 00Z GFS/ECMWF WOULD INDICATE THAT NEXT WEEK MAY END UP BEING QUITE ACTIVE AS INDICATIONS ARE THAT THE SYSTEM WILL NOT BE VERY PROGRESSIVE. DAY SHIFT WILL HAVE MORE TIME TO CHECK THIS OUT AND MAKE ANY NECESSARY REFINEMENTS TO THE FORECAST NEXT WEEK. && .AVIATION...13/18Z PULSE THUNDERSTORMS AFFECTING THE NORTHERN PORTIONS OF THE CWA WITH ONLY CONCERN IS FOR MCW TAF. CURRENT TREND APPEARS TO KEEP STORMS JUST TO THE NORTH ATTM...SO HAVE MENTION OF VCTS THROUGH THIS AFTERNOON. WINDS BEGINNING TO MIX DOWN FOR THE REMAINDER OF THE TAF SITES AND EXPECT THEM TO BE GUSTY THIS AFTERNOON. VFR CONDITIONS FOR ALL TAF SITES DURING THE FORECAST PERIOD WITH ONE EXCEPTION BEING OTM WHERE POTENTIAL FOR FOG DEVELOPMENT PAST 09Z FRIDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...ALBRECHT LONG TERM...COGIL AVIATION...PODRAZIK
Hazardous weather outlook, Aug 13, 12:43 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1243 PM CDT THU AUG 13 2009 IAZ004>007-015>017-023>028-035>039-141745- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON- HARDIN-GRUNDY-BLACK HAWK- 1243 PM CDT THU AUG 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST THROUGH TONIGHT AS PULSE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING QUARTER HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAIN IS ALSO ANTICIPATED WITH THESE STORMS WHERE RAINFALL AMOUNTS UP TO A HALF INCH ARE POSSIBLE IN A SHORT AMOUNT OF TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY OTHER THUNDERSTORM CHANCES INCREASE SATURDAY INTO SUNDAY AND MONDAY. DETAILS REGARDING SEVERE WEATHER THREATS WILL BE BETTER KNOWN LATER THIS WEEK...BUT THE BEST CHANCE FOR SEVERE WEATHER APPEARS TO BE SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EARLY EVENING. THE REMAINDER OF THE WORK WEEK AND INTO THE WEEKEND...SPOTTER ACTIVATION IS LOW. IAZ033-034-044>050-057>062-070>075-081>086-092>097-141745- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1243 PM CDT THU AUG 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES INCREASE SATURDAY INTO SUNDAY AND MONDAY. DETAILS REGARDING SEVERE WEATHER THREATS WILL BE BETTER KNOWN LATER THIS WEEK...BUT THE BEST CHANCE FOR SEVERE WEATHER APPEARS TO BE SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KLP/CC
In the hours before
Special weather statement, Aug 13, 11:32 AM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1132 AM CDT THU AUG 13 2009 IAZ005-006-016-131700- HANCOCK-KOSSUTH-WINNEBAGO- 1132 AM CDT THU AUG 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KOSSUTH...NORTHWESTERN HANCOCK AND WESTERN WINNEBAGO COUNTIES UNTIL NOON CDT... AT 1131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF BANCROFT...OR 47 MILES WEST OF MASON CITY...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL...AND WINDS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. PODRAZIK
Special weather statement, Aug 13, 12:37 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1237 PM CDT THU AUG 13 2009 IAZ005-006-016-131815- HANCOCK-KOSSUTH-WINNEBAGO- 1237 PM CDT THU AUG 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KOSSUTH...NORTHERN HANCOCK AND SOUTHWESTERN WINNEBAGO COUNTIES UNTIL 115 PM CDT... AT 1237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHWEST OF BRITT...OR 40 MILES WEST OF MASON CITY...MOVING EAST AT 40 MPH. NICKEL SIZE HAIL...AND WINDS OF 45 TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... WODEN BY 1245 PM CDT. CRYSTAL LAKE BY 1255 PM CDT. FOREST CITY BY 105 PM CDT. ZOGG
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 2:44 AM CDT | Areal Flood Advisory | DMX | Black Hawk, Bremer, Butler | 5 hr |
| Aug 13, 11:47 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.